Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment Naive: Trizivir & Viread
Nov 11, 2002

I am a 34 year old female, treatment naive HIV+ patient. My most recent VL is 75k and CD4 is 340/ml. My doctor has prescribed Viread and Trizivir to start. However, I feel I may not need the Viread if Trizivir can work on its own. I have read that Viread is for patients who are not responding (resistent) well to other HAART. Should I reserve Viread for the possibility of not responding well to Trizivir alone? I don't want to run the risk of becoming resistent to Viread before I really even "need" it. I am supposed to start treatment today - but I am waiting until I feel comfortable and have better answers. I am also very nervous about taking drugs that can be fatal. A person can die if they take them and will die if they don't. Your thoughts? Thank you. Jill

Response from Dr. Wohl

Dear Jill-

The good news, although you would never guess it from the ultra-scary Abacavir Hypersensitivity Warning Card you probably got - is that actually dying from your HIV meds is extremely rare and even more so for the drugs you are talking about. Sure, if you get the very frightening abacavir hypersensitivity reaction and keep taking the medication, or stop it and then start it again for some reason you can get very ill but this is exactly why there are all the warnings provided to you so you won't do that.

There really is not much info on a quadruple nuc combination like trizivir and tenofovir. In your email you say your viral load is 75K. I suspect the test you had was an ultrasensitive assay which only goes up to 75K. Therefore your level may be much higher.

This is important because the data on trizivir at higher viral loads is mixed and many of us are uncomfortable using this agent when viral loads push 100K plus. Thus, the fudging with tenofovir (Viread).

In principal, 4 nucs makes sense. In practice, big question mark.

There certainly are a bunch of better studied alternatives including but not limited to using combivir/efavirenz, or tenofovir/3TC/efavirenz (all once a day), or abacavir/3TC/efavirenz, or any of the above with nevirapine instead of efavirenz but again, more impressive data with efavirenz exists. A protease inhibitor with 2 nucs would not be malpractice here either.

It is true that an all nuc combo may leave more options for later therapy. But, given we are not sure of the potency and durability of such combos compared to those containing more than one drug class we may be short-changing the first regimen for the sake of salvaging it later. Not what I would call a winning strategy. I am waiting for a bit more data on the trizivir + tenofovir thing.

The alternatives I describe would be a little bit more conservative, which may suit you better than the new fangled flashy combo which set off your intuition sirens.

Go back to your doc and ask why she chose this regimen above the rest. Where are the data supporting it? Hear her out. If she convinces you, go for it. If not, ask for something a bit more old fashioned. DW



Previous
What would you do if you were me?
Next
Please clarify confusing post..really scared now.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement